Iowa, 2023Drought in Iowa, June 20 to 30, 2023
June 20 to 30, 2023 · NWS FSD · 2 events in 2 counties and zones
Conditions averaged warm (2 to 4 degrees above normal) and dry (50-75 percent of normal) across northwest Iowa during June and resulted in up to a slight worsening of drought conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions averaged warm (2 to 4 degrees above normal) and dry (50-75 percent of normal) across northwest Iowa during June and resulted in up to a slight worsening of drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 9:23 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 19, 9:23 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1023 PM CDT Mon Jun 19 2023
.SHORT TERM...(This Evening through Tuesday)
Issued at 232 PM CDT Mon Jun 19 2023
KEY MESSAGES
1) Hot, dry and breezy today and Tuesday, which could lead to
elevated fire danger in areas where rainfall has been lacking and
fuels are starting to dry out/cure.
2) Thunderstorm chances begin to move into western parts of the CWA
Tuesday night-Wednesday, but severe weather is not expected in our
forecast area.
3) Thunderstorm chances gradually shift east late week into the
weekend, but lingering uncertainty regarding timing and extent of
greater rain chances.
Tonight: Not much of consequence overnight as forecast soundings
show BL should decouple enough to allow at least some weakening of
the broader wind field. However, flow above 900 mb remains above 30
kts so could see some more sporadic gusts at the surface. Lows in
the mid 60s to even lower 70s expected.
Tuesday: Not much of change to that of Monday's values although
winds may end up a touch higher. At the same time, ample mixing will
push afternoon highs into the upper 80s to upper 90s and drive
afternoon relative humidity values into the 28-38 percent range in
many areas. While broader greenness values likely prevent too high
of concern for fire weather conditions, any localized more
widespread cured fuels could be of note.
At a larger scale, first weak wave rides up in the western flank of
the upper level ridge late Tuesday into Tuesday night. This likely
results in scattered convection West River that may try to meaner
eastward into early Wednesday with its propagating cold pool. Will
keep any POPs confined west of the James River through Tuesday
night.
.LONG TERM...(Tuesday Night through Monday)
Issued at 232 PM CDT Mon Jun 19 2023
Wednesday thru Friday: Overall, a period that could be described as
warm and mostly dry in many areas. Temperatures at 850 mb would
support daily afternoon highs in the 80s to lower 90s, baring any
local convective contamination. In terms of those convection
chances; much will depend on low level boundary/outflow location(s)
and influence from previous night's convection. Overall at a
synoptic scale, areas of west of I-29 and perhaps even more so
west of the James River look most favored for occasional scattered
showers/storms.
Friday night through Sunday: More robust shortwave should spill into
the Central US by the weekend, finally driving the low level
boundary eastward. This may ultimately be the best chance for more
widespread precipitation chances. Temperatures will also take a
setback behind the boundary passage later in the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1022 PM CDT Mon Jun 19 2023
VFR through the period. Gusty south winds to around 30 mph
expected, especially during the daylight hours.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...08
Hazardous weather outlook, Jun 19, 2:45 AM CST, 21 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
345 AM CDT Mon Jun 19 2023
SDZ038-050-052-053-057>059-063-064-200845-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
345 AM CDT Mon Jun 19 2023
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Temperatures and heat index readings will climb into the mid to upper
90s today. The hot temperatures, combined with low humidity levels
and gusty southerly winds may result in elevated fire danger in areas
where grasses are drying due to lack of sufficient rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Similar conditions with heat and locally elevated fire danger will
persist into Tuesday.
Thunderstorms may move into the region by Tuesday night or Wednesday,
with periodic storm chances continuing into the weekend. The risk of
severe weather remains low through at least Thursday, with more
uncertainty regarding the potential for severe weather as we head
into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-200845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
Hanson-McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Union-
345 AM CDT Mon Jun 19 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms may move into the Interstate 29 corridor by Wednesday
night or Thursday, with periodic storm chances expanding east into
the weekend. The risk of severe weather remains low through at least
Thursday, with more uncertainty regarding the potential for severe
weather as we head into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Buena Vista
- When
- June 20, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions worsened to severe (D2) conditions during late June.
Drought, Cherokee
- When
- June 20, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions worsened to severe (D2) conditions during late June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 20 to 24, 202312 deaths · 11 events
- Excessive Heat and Heat in Texas, June 20 to 24, 20237 deaths · 55 events
- Heat in Texas, June 20 to 29, 202335 injured · 15 events
- Rip Current in Indiana, June 20, 20231 death · 1 injured · 1 event
- Rip Current in South Carolina, June 20, 20231 death · 1 event
- Drought in South Dakota, June 20 to 30, 2023$7.4 million · 5 events
- Hail and Damaging Winds in North Dakota, June 20, 20231 injured · $1.0 million · 1.75 in hail · 23 events
- Hail in Louisiana, June 20 to 23, 2023$500,000 · 3.5 in hail · 7 events
- Flash Flooding in North Carolina, June 20, 2023$230,000 · 3 events
- Excessive Heat in Oklahoma, June 20, 202318 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 20 to 23, 202350 kt wind · 13 events
- Drought in Oklahoma, June 20 to 26, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104183, 1104184.